Praziquantel/Carbamazepine; Phenobarbital; Phenytoin Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Carbamazepine, phenobarbital, and phenytoin may speed up how quickly your liver processes praziquantel.
What might happen:
If you are taking or have taken carbamazepine, phenobarbital, or phenytoin in the previous two weeks, your praziquantel may not work as well.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking these medicines together or if you have taken carbamazepine, phenobarbital, or phenytoin in the previous four weeks. Your doctor may want to change your medicine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Biltricide (praziquantel) US prescribing information. Bayer HealthCare Pharmaceuticals Inc. February, 2014.
- 2.Bittencourt PR, Gracia CM, Martins R, Fernandes AG, Diekmann HW, Jung W. Phenytoin and carbamazepine decreased oral bioavailability of praziquantel. Neurology 1992 Mar;42(3 Pt 1):492-6.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.